Friday, April 18, 2014
Sunday, October 26, 2008 John, Community Member, asks

Q: HOW DO I WEAN OFF OF CLONIDINE?

Everytime I try to get off clonidine my heart rate and bp go way up.  In addition, anxiety is a componet that one experiences when trying to get off this stuff.  It's a nightmare!  What do I do?  Because it makes me feel so lethargic I take .1 mg x 3 and divide the dosage over a 24 hr period into six pills so I'm not so tired (.05 every 4 hrs).  Sometimes I feel like checking into a hospital in order to get off this stuff.  Is it really possible to get off of clonidine totally and my adrenals return to normal?  Can I do it alone?  Please advise........ 

 

P. S.  Although I realize this is to be done gradually, I'm not having much success.......

Answer This
Answers (6)
Martin Cane, M.D., Health Pro
10/26/08 9:41pm

John,

 

Clonidine is a powerful blood pressure medication that requires monitoring and regulation by your doctor.  This medication can cause a dangerously high blood pressure in some people when the medication is discontinued, which is known as rebound.  For this reason, your doctor should be the person who is lowering your medication and monitoring your pressure during this process.  Other medication might be necessary to keep your blood pressure controlled.

 

To answer one of your questions: No, you cannot do this alone.  You need your doctor's help and guidance. 

 

Best wishes.

 

Martin Cane, M.D.

Reply
John, Community Member
1/11/10 1:07am

Other than being under a doctor's supervision and the use of other medication for bp control, what is the formula (e.g., half the dose every few days or week, or reduce by .05 every few days or week)?  I am taking .1 x 3.  Surely, there has to be formula for weaning off this drug.  Thanks........

Reply
Hermit, Community Member
6/25/11 10:34am

Worse damn HPB medicine ever!!!  Was taking 0.2 three times a day for over three years. Withrew over period of eight days.  Been completely off it for past 12 days and feel terrible.  Blood pressure is running 190's over 110's.  Was started on bycolic 10 mg once a day (beta blocker)and teckturna 150mg (renin inhibitor) once a day but hasn't lowered my blood pressure.  Wish my doctor had never started me on this horrible drug.

Reply
Ms.Monroe, Community Member
8/25/11 11:42am

Wow!I'm relieved to see other people having the exact same problem with Clonidine. I was put on .2mg 3x a day after being diagnosed with Post traumatic stress disorder after almost dying after being hit by a drunk driver(on a Sunday morning!).Anyway,Clonidine is one of the biggest nightmares I have ever encountered. If I don't take a full dose every few hours I literally start going into an almost immidiate withdrawl that has landed me in the ER 3 times because of the rebound Hyper tension.I also have gained 30 pounds because I'm so lethargic,I can't even begin to think about jogging around the block.I am also on 2 other blood pressure medications,and found this forum out of desperation to wean myself off of Clonidine and still be a functioning person.Has anyone else been successful with doing so and if so,how did you take down your dosage? At my last Doctors appointment I pleaded with my doctor to take me off of Clonidine and  was immidiatly shut down with a "This is the best Medication for PTSD,no."Nice.I would love to hear back from anyone with advice regarding this topic. Now I'm off to take my Clonidine for the morning since I'm startng to shake-yay!Yell

Reply
BOb the builder, Community Member
7/22/12 11:37am

FUCk you

Reply
regulator, Community Member
8/20/12 8:43am

i wish doctors would tell people of such conditions before prescibing such medications..there should be something done about this..ny doctor put me on this medication also, its been a nightmare, constipation and muscle aches, this nedication should be banned

 

 

 

 

 

Reply
Upset Doctor, Community Member
5/19/13 4:19pm

 

 

To the suffering guys on Clo:

 

Clonidine is one very addictive medication that my colleagues should stop prescribing so easily!! I see a few mistakes were made. They did not lower dose gradually by 25% off every few days. And starting bystolic immediately after actually interacts with Clonidine, beta blockers make Clonidine rebound worse. In the leaflet of Clonidine, it says there should be a week between discontinuing beta blockers and dicontinuing Clonidine. Also: bystolic is an equally addictive drug that takes about 1 month to work. Shoudl NEVER start w 10 mg, but with 5 mg and gradually increase. NEVER ABRUPLY START OR DISCONTINUE, unless you want to visit an ER every week with even worse effects on pocket and health.

 

PS. Do not let idiots post dirty words on this website. They have no business here, they should be banned.

Reply
mcs2014, Community Member
4/ 8/14 4:38am

Other than moderate hypertension the last few years, I am an otherwise healthy and fitness-minded athletic male of 54. I had been treating my HTN naturally until this year when I decided to try some pharmaceutical intervention. I apologize for being long-winded, but I have a lot to go over and your comments prompted me to post, hoping you (and others) could provide any assistance in successfully getting off Clonidine, as I’ve am having lots of trial and error and my nerves can take anymore.

Wish my doc had never started me on the 0.2mg Clonidine transdermal patch back in mid-Feb., as I originally suggested we try an ACEI; he thought the transdermal would be a better alternative to the oral Clondine. Despite it lowering BP, I didn't like the continuing side effects (dry mouth, lethargy, orthostatic hypotension).

I was aware of Clonidine rebound, having used the tablets in small doses but only for 1-3 days at a time and never experienced any significant or noticeable rebound. I therefore thought the patch was less likely to cause it, so I removed it after only NINE DAYS of being on it, also assuming I hadn't been on it long enough to cause any rebound. I was dead wrong. Within 36 hrs, I experienced my first rebound (BP 180/100 + the typical hyperadrenergic symptoms of tremor, anxiety, tachycardia).

Since then, I have experienced five additional rebounds and have been struggling to taper off, moving from the 0.2mg to a 0.1mg patch and then off the patch completely. In each case of dropping the dose, the rebound occurred; obviously too much of a decrease, despite trying Verapamil (80mg TID) and finally adding Lisinopril (10mg qd). I had been on the patch system for only 48 days and now after my most recent rebound yesterday, am on oral Clonidine. 

I finally was able to have a compounding pharmacy make me up some 0.025mg capsules to help taper down from my last “addiction” set point of the 0.1mg patch. These ¼ dose caps were my idea, so I don’t know if it’ll work, but the docs agreed with me to move forward.

A pharmacist suggested perhaps to double the dose of Lisinopril, but after doing much research, successful pre-treatment management of Clonidine withdrawal and rebound always involved using a beta-blocker concomittantly, so I explained to my doc we need a catecholamine depletor to accomplish this. He prescribed Bystolic. But when I further researched this drug in combination with Clonidine and that it may worsen the rebound + reading your posted comments above, I freaked out. I showed my notes to both docs, the ER doc, and a pharmacist and all said that these effects are highly unlikely and only occur in rare cases. Yet I’m still not 100% confident. I certainly don’t want another monkey on my back to fight off rebound!

This is an older study in which the subjects were on long-term therapy, at higher doses, and stopped cold turkey (not something I would ever do again): http://deepblue.lib.umich.edu/bitstream/handle/2027.42/33890/0000155.pdf?sequence=1

The question is: a) do I really need a catecholamine depletor like Bystolic (that can also help reduce the non-blood pressure symptoms) during my weaning off protocol, or b) should I just try using the 0.025mg caps without any other meds, and taper of 1 cap every 4-5 days as you suggested? What if I rebound AGAIN?

Or maybe use a benzo to manage the anxiety?

I am praying that I will have an easier time weaning off the tabs as opposed to the patch. I truly hate to be on any meds, but in this case, I feel I must fight fire with fire.

I can only imagine how acute the rebound effects are for those poor folks trying to stop from long-term therapy! I therefore think that the patch system is more “addicting” than the tablets because of the continuous release of active medication being released into the bloodstream 24/7, hence my rebound symptoms. Do you agree?

Thanks for your assistance!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By John, Community Member— Last Modified: 04/10/14, First Published: 10/26/08